One of the common side effects of most malaria medications is weird dreams. Sometimes anxiety, paranoia, and hallucinations can occur. On the other hand, without it, you know, you risk malaria. And then they just give you the same meds at a much higher dosage.
I was just in Haiti, where it is now the rainy season, and full of mosquitos, and therefor we were all taking malaria medications. I was the only one in the group on chloroquine, which is taken once a week for 6 weeks as opposed to every day for the week you're there. I hadn't thrown-up, or experienced blurred vision, and my dreams are always vivid and weird, so I was under the smug impression that I was avoiding all the possible unpleasant side effects. Until someone in my group told me that by week 4, I'd be swatting at things that weren't there.
On the plane back to Pittsburgh, as we were about to land, I noticed that the woman sitting in front of me had a dog in the bag under her seat. The plane was dark, and the dog was poking his head through the top of the bag, so that was all I could see. He had also been silent the whole flight, so I was surprised that I was just now seeing him. Or was I? I started questioning myself, staring at the dog wondering, "Are you real?" I kept looking away, then looking back to see if he was still there. Eventually, his owner leaned over to pet him, and I relaxed, relieved that I wasn't hallucinating dogs on planes.
I mentioned this to my fellow threadheads as we got off the plane, and we all laughed about it. 10 minutes later in baggage claim, I saw the woman with her dog again.
"That was the dog,"I pointed out to Lee.
"What dog?" he immediately responded.
"Don't. Don't event start with me." I said.
So far, still no side effects, however, I will probably blame any weird behavior on my part for the next 4 weeks on the chloroquine.